Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Midland/Odessa, TX

September 7, 201819 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Sep 7, 2018, 9:01 AM CDT for 19 counties in Texas; Eddy County, Lea County, New Mexico. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2018, 9:01 AM CDT (14:01 UTC)
Expired
Sep 8, 2018, 2:31 PM CDT
In force
30 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None
All 21 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS64 KMAF 071401
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
901 AM CDT Fri Sep 7 2018

...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH SATURDAY
MORNING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO...

.Heavy rain is expected to continue today and tonight across the
area. Much of the area has received heavy rain over the last week
so soils are saturated. Any additional rain will only increase 
the risk for flooding.

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080315-
/O.NEW.KMAF.FF.A.0002.180907T1401Z-180908T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, 
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, 
Marathon, Dryden, Sanderson, Guadalupe Mountains NP, 
and Pine Springs
901 AM CDT Fri Sep 7 2018 /801 AM MDT Fri Sep 7 2018/

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Watch for portions of southeast New Mexico and 
  Texas, including the following areas, in southeast New Mexico, 
  Central Lea County, Eddy County Plains, Guadalupe Mountains of 
  Eddy County, Northern Lea County, and Southern Lea County. In 
  Texas, Andrews, Big Bend Area, Borden, Crane, Davis/Apache 
  Mountains Area, Dawson, Ector, Gaines, Glasscock, Guadalupe 
  Mountains, Howard, Loving, Marfa Plateau, Martin, Midland, 
  Mitchell, Pecos, Presidio Valley, Reagan, Reeves County and 
  Upper Trans Pecos, Scurry, Terrell, Upton, Van Horn and 
  Highway 54 Corridor, Ward, and Winkler. 

* Through Saturday morning

* Showers and thunderstorms with heavy rain producing rainfall
  rates of 1 to 3 inches per hour. This, in addition to already
  saturated soils, will result in an increased threat of flash
  flooding. Additional total rainfall amounts of generally 1 to 3
  inches with local 4 inch amounts are possible through late 
  tonight.

* Heavy rainfall and already saturated soils will lead to runoff 
  that may result in flooding of poor drainage and low lying 
  areas... creeks...and street flooding. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

rhluchan
3 follow-up statements
996 
WGUS64 KMAF 071948
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
248 PM CDT Fri Sep 7 2018

...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH SATURDAY
MORNING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO...

.Heavy rain is expected to continue this afternoon and tonight 
across the area. Much of the area has received heavy rain already 
so soils are saturated. Any additional rain will only increase the
risk for flooding.

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081200-
/O.CON.KMAF.FF.A.0002.000000T0000Z-180908T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, 
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, 
Marathon, Dryden, Sanderson, Guadalupe Mountains NP, 
and Pine Springs
248 PM CDT Fri Sep 7 2018 /148 PM MDT Fri Sep 7 2018/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

* Through Saturday morning

* Showers and thunderstorms with heavy rain producing rainfall
  rates of 1 to 3 inches per hour. This, in addition to already
  saturated soils, will result in an increased threat of flash
  flooding. Additional total rainfall amounts of generally 1 to 3
  inches with local 4 inch amounts are possible through Saturday
  morning. 

* Heavy rainfall and already saturated soils will lead to runoff 
  that may result in flooding of poor drainage and low lying 
  areas... creeks...and street flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

rhluchan
791 
WGUS64 KMAF 080904
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
404 AM CDT Sat Sep 8 2018

...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH THE DAY FOR
THE SOUTHEAST PERMIAN BASIN AND LOWER TRANS PECOS...

.Heavy rain is possible again today generally along and east of a 
Garden City to Alpine line.  Parts of this area received heavy rain 
yesterday with the potential for additional heavy rain today. 
By this evening flash flooding concerns should decrease.

NMZ027>029-033-034-TXZ045>048-050>053-057>062-067-068-074-079-080-
258-081015-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-180908T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Presidio Valley-
Marfa Plateau-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Monahans, Crane, Alpine, Fort Davis, Presidio, Marfa, 
Guadalupe Mountains NP, and Pine Springs
404 AM CDT Sat Sep 8 2018 /304 AM MDT Sat Sep 8 2018/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
Texas has been cancelled. Additional heavy rain is not expected in
these areas today.

$$

TXZ063-069-070-075-081-082-090000-
/O.EXT.KMAF.FF.A.0002.000000T0000Z-180909T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock-Upton-Reagan-Pecos-Big Bend Area-Terrell-
Including the cities of Garden City, McCamey, Rankin, Big Lake, 
Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson
404 AM CDT Sat Sep 8 2018

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch is now in effect for

* Portions of southwest Texas and west Texas, including the 
  following areas, in southwest Texas, Big Bend Area, Pecos, and 
  Terrell. In west Texas, Glasscock, Reagan, and Upton. 

* Through this evening

* Heavy rainfall and already saturated soils could lead to runoff
  that may result in flooding of poor drainage and low lying 
  areas... creeks...and street flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
956 
WGUS64 KMAF 081931
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
231 PM CDT Sat Sep 8 2018

...FLASH FLOOD WATCH CANCELLED...

.Heavy rain has ended across the area, but residual flooding is
still possible. Don't drive across any flooded roads as they may
be washed out.

TXZ063-069-070-075-081-082-082045-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-180909T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock-Upton-Reagan-Pecos-Big Bend Area-Terrell-
Including the cities of Garden City, McCamey, Rankin, Big Lake, 
Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson
231 PM CDT Sat Sep 8 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southwest Texas and western
Texas has been cancelled. Heavy rain has ended across the area, 
but residual flooding is still possible. Don't drive across any 
flooded roads as they may be washed out.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 8:54 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 7, 8:54 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
854 AM CDT Fri Sep 7 2018

.UPDATE...

The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.

&&

.PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.

12

PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/

DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains.  By Sunday the trough will have
passed east as the ridge slowly builds in from the west.  By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.

A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down.  Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s.  Slightly cooled
temps today and tonight.  South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.

Recent wet pattern continues.  This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin.  Pushed up pops a little today and tonight and
will go with widespread likely.  Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas.  However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO.  Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  64  80  63 / 100  60  30  10
Carlsbad                       81  62  83  61 /  60  50  20   0
Dryden                         86  70  84  67 /  90  80  60  20
Fort Stockton                  80  63  79  63 /  90  70  40  10
Guadalupe Pass                 72  58  75  59 /  60  60  20   0
Hobbs                          76  60  79  59 /  80  50  20   0
Marfa                          75  59  73  56 /  80  70  40  10
Midland Intl Airport           80  63  81  64 /  90  60  30  10
Odessa                         80  63  81  63 /  90  60  30  10
Wink                           82  63  83  63 /  80  60  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
     Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

rhluchan
Hazardous weather outlook, Sep 7, 3:18 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Fri Sep 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
the region today and tonight. Heavy rainfall with localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will remain possible over much of
west Texas Saturday. Rainfall could be heavy at times across
the Big Bend and lower Trans Pecos region of west Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Sep 6, 8:08 PM CDTFlash Flood WarningMAFTerrell3 hr
Sep 6, 8:18 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland3 hr
Sep 6, 8:37 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Sep 7, 12:30 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Sep 7, 8:03 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Sep 7, 8:38 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 7, 9:43 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
Sep 7, 10:03 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Sep 7, 10:55 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward6 hr
Sep 7, 11:10 AM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr
Sep 7, 11:38 AM CDTFlash Flood WarningMAFMartin5 hr
Sep 7, 12:01 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 7, 12:45 PM CDTFlash Flood WarningMAFMartin, Midland5 hr
Sep 7, 12:56 PM CDTFlash Flood WarningMAFEctor5 hr
Sep 7, 2:22 PM CDTFlash Flood WarningMAFGlasscock5 hr
Sep 7, 4:45 PM CDTFlash Flood WarningMAFPecos5 hr
Sep 7, 5:43 PM CDTAreal Flood WarningMAFEctor, Glasscock, Martin, Midland6 hr
Sep 7, 6:24 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Flash Flood Watches in Texas, 2018Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.